Thunderstorm Wind, Stevens
- When
- August 3, 6:30 PM CST
- Where
- Stevens County, 1.19 mi NE of Morris
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.590, -95.910
Thunderstorms developed across portions of west central, central and east central Minnesota, Monday evening August 3rd. Most of the thunderstorms produced small hail and locally heavy rainfall, however a few caused severe wind gusts, blowing down numerous trees around Morrill, and Stacy, Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Thunderstorms developed across portions of west central, central and east central Minnesota, Monday evening August 3rd. Most of the thunderstorms produced small hail and locally heavy rainfall, however a few caused severe wind gusts, blowing down numerous trees around Morrill, and Stacy, Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 3, 5:30 PM CST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 630 PM CDT MON AUG 3 2009 .UPDATED FOR AVIATION DISCUSSION BELOW... .DISCUSSION... NOT TOO MANY CHANGES IN THE FORECAST PACKAGE AS CONCERNS WITH LOW CHANCE RAINFALL REMAINS THE PRIMARILY PROBLEM. ALTHOUGH A COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT...WEAK SURFACE CONVERGENCE AND THE LACK OF INSTABILITY WILL LEAD TO LOW PERCENTAGE AS CURRENT FORECAST STATES. THE SHORT WAVE THAT WILL ENHANCE SOME LIFT LATE TODAY...AND INTO TONIGHT WAS MOVING INTO THE FAR WESTERN DAKOTAS...WHICH IS PROGGED TO MOVE INTO THE FAR WESTERN CWA BY MID/LATE EVENING. HOWEVER...INSTABILITY WILL BE LIMITED AND MAINLY DURING THE EVENING TIME FRAME...SO LATER SHIFTS MAY NEED TO ADJUST TIMING AND OVERALL COVERAGE. AS WITH PREVIOUS FORECAST DISCUSSIONS...THE OVERALL WEATHER PATTERN WILL CHANGE BY THE END OF THE WEEK AS THE PERSISTENT RIDGE ACROSS THE DESERT SW...SLOWLY BUILDS ACROSS THE CENTRAL PLAINS. THIS WILL LEAD TO MORE WESTERLY FLOW BY MID/LATE WEEK...THEN SOUTHWEST FLOW BY THE WEEKEND. THE MAIN FORECAST PROBLEMS/CONCERNS WILL BE THE ONSET OF THIS RIDGE AND HOW WILL THE SURFACE FEATURES BE REFLECTIVE IN RELATION TO TIMING OF THE WARM FRONTAL BOUNDARY AND DIURNALLY DRIVEN CONVECTION. BEST CHANCES FOR WIDESPREAD CONVECTION WILL BE FRIDAY/SATURDAY AS THE LEADING EDGE OF THE CAPPING INVERSION SPREADS NORTHEAST ACROSS THE FORECAST AREA. AFTER THE FLOW BECOMES MORE SOUTHWESTERLY (AS CURRENTLY PROGGED BY MID/LONG RANGE MODELS) SURFACE FEATURES WILL LIKELY BEGIN TO STALL SOMEWHERE ACROSS THE UPPER MIDWEST AS THE UPPER FLOW BECOMES PARALLEL TO THE SURFACE FRONTAL BOUNDARY. LOTS OF UNCERTAINTIES BECOME APPARENT AS THIS DEVELOPS AND HOW SETTLE SHORT WAVES INTERACT WITH THE LARGE SCALE FLOW. ONE ITEM THAT SEEMS APPARENT IS THAT THE INCREASING CAPPING INVERSION WILL LIKELY PLACE THE HIGHEST CHANCES OF RAINFALL DURING THE EVENING/OVERNIGHT PERIOD...AND LESS DURING THE HEAT OF THE DAY. TEMPERATURES WILL ALSO PLAY HAVOC IN THE EXTENDED PERIOD AS IF MCSS DEVELOP ALONG THE WEAKNESS OF THE CAP...AND SPREAD EAST/SOUTHEASTWARD WITH THE MEAN 85/25H FLOW. CURRENTLY I AM LEANING TOWARD SLIGHTLY WARMER THAN NORMAL TEMPERATURES OR AT LEAST HIGHER THAN GUIDANCE VALUES AS THICKNESS VALUES INCREASE SUBSTANTIALLY. IF ANY SUNSHINE DEVELOPS IN THE WEEKEND/EARLY NEXT WEEK...TEMPERATURES WILL LIKELY SOAR INTO THE 90S. IN ANOTHER NOTE...BOTH THE ECMWF/GFS T-5 DAY MEAN HEIGHTS AT ALL LEVELS INDICATED THAT NEXT WEEK LOOKS EVEN WARMER THAN THE THIS WEEKEND AS THE RIDGE REMAINS IN TACK ACROSS THE MID SECTION OF THE NATION. ..JLT.. && .AVIATION.../00Z TAF ISSUANCE/ LINE OF WEAK CONVECTION FIRED ALONG SFC FNTL BNDRY LATE THIS AFTERNOON ACROSS NW MN. MODELS TREND THIS SOUTH INTO CENTRAL FA 04Z-07Z PERIOD. NAROW INSTABILITY AXIS ASSOCIATED WITH FEATURE. EXPECT CONVECTION TO WANE TOWARD SUNSET...PERHAPS AFFECTING KAXN/KSTC/KRWF TAF SITES. WILL MENTION CB AT KSTC/KRWF WITH TEMPO -TSRA AT KAXN EARLY EVENING. BANDED AC TO DROP SOUTH BEHIND SYSTEM AS WELL AS ANOTHER WAVE DROPS SOUTH OVER THE AREA. THIS COULD CONTINUE -SHRA THREAT...BUT DONT BELIEVE IT WILL BE WIDESPREAD ENOUGH TO MENTION IN EASTERN TAF SITES. OTHERWISE...SFC WINDS WILL BECOME N-NW WITH FROPA AND THEN BECOME NW AGAIN DURING TUE MORNING AS SFC HIGH DROPS SOUTHEAST ACROSS THE DAKOTAS AND WESTERN MN. SOME INDICATION OF MORE MID/HIGH LEVEL CLOUDS DROPPING INTO THE WESTERN DURING THE AFTERNOON...ASSOCIATED WITH ANOTHER WEAK SHORT WAVE. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && JLT/DWE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1127 AM CDT MON AUG 3 2009 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 041630- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1127 AM CDT MON AUG 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORM CHANCES WILL INCREASE FROM NORTH TO SOUTH FROM LATE THIS AFTERNOON AND INTO TONIGHT ACROSS PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN AS A COOL FRONT AND UPPER LEVEL TROUGH MOVE ACROSS THE AREA. ANY STORMS THAT DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS WESTERN MINNESOTA LATE WEDNESDAY...AND INTO THURSDAY...WITH ADDITIONAL THUNDERSTORMS POSSIBLE ACROSS THE REGION OVER THE WEEKEND AND EARLY NEXT WEEK. MOST OF THE CONVECTION WILL BE IN THE EVENING AND OVERNIGHT PERIOD...WITH ONLY ISOLATED THUNDERSTORMS DURING THE DAYLIGHT HOURS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. JLT
The Aberdeen radar (KABR), 196 km away, was scanning. The volume nearest the first event began at 00:28 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
A trained spotter reported a dozen trees blown down near Morrill, Minnesota due to severe thunderstorm wind gusts.
A trained spotter reported several trees blown down from severe thunderstorm wind gusts.
A local resident in Wyoming, Minnesota reported numerous trees blown down, a portion of their porch supporting beam destroyed and a shop garage door blown away.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178360, 178359, 178358, 178357, 180592.